California, 2021

Wildfire in California, August 1 to 31, 2021

August 1 to 31, 2021 · NWS EKA · 1 event in 1 county or zone

A lightning storm during July 2021 initiated a number of wildfires in northern Trinity County that merged into the River Complex. The complex was contained by late October.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A lightning storm during July 2021 initiated a number of wildfires in northern Trinity County that merged into the River Complex. The complex was contained by late October. The River Complex resulted in the loss of 31 homes, 17 businesses, and 46 outbuildings that yielded damage totals of $10.2 million. In addition, debris removal and repairs totaled $7.75 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Jul 31, 1:52 PM PST, 10 hours 8 minutes earlier.

Area forecast discussion, Jul 31, 1:52 PM PST, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
252 PM PDT Sat Jul 31 2021

.SYNOPSIS...Isolated showers and thunderstorms are expected
around northern Trinity County this weekend. Otherwise, expect a
quiet summer weather pattern to set up through the middle of next
week, with somewhat diminished interior heat, while the coast
stays seasonably cool with persistent marine layer cloudiness.

&&

.DISCUSSION...As minor disturbances continue to pass by in the
southerly flow aloft today, there will be more chances for
isolated thunderstorm development this afternoon, mainly across
the Trinity Horn. As the flow gradually veers to a more S to
SW direction into early next week, storms will favor Siskiyou
county and areas farther to the N and E, with progressively drier
air filtering in from the W. Unfortunately some fires have been
sparked from lightning around Trinity County the past couple of
days, and areas of smoke with locally poorer air quality will be
possible there this weekend.

The atmosphere will become increasingly stable as well heading
toward early next week, which should put an end to to the
thunderstorm threat for at least a few days. Additionally,
temperatures across the interior will take a noticeable step back,
with mainly 90s for highs this weekend in the valleys. A gradual
moderating trend will continue through next week, with interior
valleys still reaching the lower to mid 90s most days. All this
will be thanks to a broad upper level trough gradually approaching
the Pacific NW from the eastern Pacific. While there is some
uncertainty with how that pattern evolves with the trough attempting
to push into the Pacific NW by next weekend, the overall pattern
should limit monsoonal moisture return and thunderstorm threats
for our area, and promote generally seasonable temperatures. For
coastal areas, the marine layer looks like it will remain rather
persistent for the next few days, with limited afternoon sunshine.
A deepening marine layer mid to late next week and a weakening
inversion may eventually allow for more sunshine, but confidence
in that scenario is not high just yet. /AAD&SEC

&&

.AVIATION...Stratus and fog retreated to the immediate coast late
this morning, bringing VFR conditions early this afternoon for
portions of the North Coast. However, low clouds are expected to
return again this evening and overnight, slowly lowering to LIFR
once again and persisting overnight. In the interior, clear VFR
conditions continue with possibly a few thunderstorms this afternoon
in the Trinity horn being the only real concern.

&&

.MARINE...Northerly winds persist over the outer waters,
fluctuating with low-end SCY levels for much of the foreseeable
future while diurnal southerly reversals set up along portions of
the coast through the weekend. Seas remain nearly completely locally-
generated by these northerlies, short period and ranging from 5 to 7
ft in the outers to 2 to 5 ft for a majority of the inners.
Northerly winds and seas then may see a brief uptick in strength
early next week.

&&

.FIRE WEATHER...Additional thunderstorm development is expected today
and to a lesser degree on Sunday around northern Trinity County,
and perhaps adjacent Siskiyou County later this afternoon.
However, these storms are expected to be more isolated and weaker
than what we saw on Friday, with fairly limited coverage of
additional lightning strikes. Drier and more stable air will
continue to gradually filter in later in the weekend into early
next week, with no thunderstorms in the forecast Monday through
Wednesday. Additionally, slight cooling can be expected by the
middle of next week, with some improvement in relative humidity.
Winds will be mainly terrain-driven and light in most locations,
although some slightly gustier ridgetop winds are possible Sunday
night and Tuesday night. /AAD&SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 9 PM this evening to 9 AM Sunday
      for PZZ470.

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jul 31, 3:49 AM PST, 20 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
449 AM PDT Sat Jul 31 2021

CAZ101-103-104-106-108>115-011200-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Southern Humboldt Interior-Southern Trinity-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
449 AM PDT Sat Jul 31 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-107-011200-
Del Norte Interior-Northern Humboldt Interior-Northern Trinity-
449 AM PDT Sat Jul 31 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Isolated thunderstorms will be possible today around northern Trinity
and near Siskiyou County.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated thunderstorms will be possible Sunday afternoon around
northern Trinity and near Siskiyou County.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Trinity

When
August 1, 12:00 AM PST to August 31, 12:00 AM PST
Where
Northern Trinity forecast zone
Reported by
Emergency Manager

The River Complex Wildfire occurred from July 30th, 2021 to approximately October 25th, 2021, and resulted in $21.15 million in damage. Property loss totaled $10.2 million, and included 31 homes, 17 businesses, and 46 outbuildings. Debris removal, response, protective measures, and road and bridge repairs cost $7.75 million.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2021Every state in 2021This day in weather historyWarnings in California, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984427.